Ohio, 2024

Damaging Winds in Ohio, June 26, 2024

June 26, 2024 · NWS PBZ · 2 events in 1 county or zone

A well-organized upper shortwave trough crossing the western Great Lakes and Ohio River Valley and associated cold front crossed the region. Warm, moist conditions across the Ohio River Valley along with limited cloud coverage resulted in increasing instability (2000-3000 J/kg) over the course of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A well-organized upper shortwave trough crossing the western Great Lakes and Ohio River Valley and associated cold front crossed the region. Warm, moist conditions across the Ohio River Valley along with limited cloud coverage resulted in increasing instability (2000-3000 J/kg) over the course of the day. This along with increasing vertical wind shear up to 40kts (effective) as the trough and front approached from the west brought conditions favorable for severe weather by late afternoon / early evening. Damaging wind was the main threat with a notable mid-level dry layer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 2:14 PM EST, 4 hours earlier.

Area forecast discussion, Jun 26, 2:14 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
314 PM EDT Wed Jun 26 2024

.SYNOPSIS...
Thunderstorms capable of producing damaging wind and localized
flooding are expected this afternoon and evening ahead of a cold
front. Dry and seasonable weather will return Thursday, with
rising temperature expected Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

- Flash Flood threat is trending as highest probability focused
  north of Interstate 80.
- A Severe Thunderstorm Watch remains in effect through 10pm EDT
  for northwest PA with damaging wind and hail as the mentioned
  concerns.
- Probability of impact via either wind, hail and flooding
  lowering for locations south of Interstate 80.

-------------------------------------------------------------------

315pm Update:
The area stretching from northeast Ohio to northwest PA
continues to be the focus for flash flood potential as analysis
shows an overlapping maxima of 700-400mb convergence, surface
convergence, rising PWAT values and slow storm motion. Rainfall
rates of 1-2"/hr or higher remain possible, through the axis
likely stays north of I-80 (and potentially even just north of
northern forecast zones). While a Severe Thunderstorm Watch for
northwest PA remains in effect til 10pm, the overall threat
environment for wind and hail seems to be decreasing and
forcing/lift sits north of the region and vort advection from
the southwest continues to spread more stable air (highlighted
by -100 CIN values via MLCAPE mesoanalysis).

Latest hi-res modeling suggests the focus over the first 1-3
hours will be flash flooding along the frontogenetic banding of
heavy rain thunderstorms in northwest PA, which should
gradually progress east through that time. While showers and low
probability thunderstorms remain possible south, the most
likely occurrence is dry weather until the approach of the
surface cold front. A quick surge of warm, moist air at the
surface ahead of the boundary should help destabilize the
environment for thunderstorm development; timing of entering
eastern OH is 5-7pm EDT and reaching western PA between 6-8pm
with storms exiting the entire region generally by 10pm EDT.
There will be a narrow window then for potential damaging
wind/hail and localized flash flooding for areas south of I-80
but the shortened window for instability maximization makes
probability of occurrence low.

Shower and thunderstorm activity is likely to weaken late
tonight as surface instability wanes along with the passage of
the cold front. Much of the severe threat should subside by 10pm
EDT while lingering post-frontal showers and convective
stratiform rain regions exit the higher terrain of WV by early
Thursday morning. Dry air and residual mixing of a NW post-
frontal wind should mitigate morning fog risk, but residual
boundary layer moisture in river valleys (favoring locations SE
of Pittsburgh) could have patchy fog development.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Dry weather returns.
- Temperature rises above normal again Friday.

-------------------------------------------------------------------

Cool, dry northwest flow will develop Thursday as high pressure
builds in from the northwest. Residual moisture and delay in
subsidence is likely to allow for lingering stratocu Thursday
morning that turns into scattered to occasionally broken
afternoon cumulus. Cold advection and cloud cover will result in
more seasonable afternoon temperature while post-frontal mixing
may support NW wind gusts around 20 mph.

The surface high will shift over New England by Friday as
heights aloft rise ahead of the next upper level shortwave
trough. Positioning of the high will support weak warm, moist
advection amid mostly clear skies to raise area temperature
about 5 degrees above the daily average. Broad ascent may
increase mid to high level clouds and even low probability
showers Friday night as weak perturbations ahead of the main
upper level trough axis.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Shower and thunderstorm chances return Saturday into Sunday
  with the next low pressure system.
- Low probabilities exist for a damaging wind and flooding
  threat with these thunderstorms.

-------------------------------------------------------------------

Broad ascent within warm, moist southwesterly flow ahead of the
main upper level trough axis will support increasing shower and
thunderstorm probabilities starting early Saturday morning.
Arrival of a more notable embedded shortwave and the surface
cold front Saturday afternoon and evening is likely to help
concentrate convective activity (currently favoring NW PA) and
spreading it southeast through Sunday morning.

Variation in storm timing and environment remains large due to
differences in upper trough depth/timing as well as convective
evolution prior to its (and cold fronts) arrival. Latest
analysis suggests a low probability risk for damaging wind
(mean values currently show 30-40kts of 0-6km shear) and
localized flooding (tall-skinny CAPE values around 1500 J/kg
with PWATs approaching daily maxima). Will mention threat in HWO
and monitor evolving forecasts for this period.

Dry weather and seasonable temperature is likely by late Sunday
into Monday as the upper trough axis moves east and high
pressure builds in from the western Great Lakes.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A broken band of rain showers is currently tracking across the
state of Ohio along a low-level jet. Impacts have only been
noted to visibility at terminal for a brief period.

Restrictions appear promising to start between 20Z and 03Z, as
convection develops along a frontal boundary near Lake Erie and
a shortwave ejects southeast; TEMPO groups continue for all
sites with scattered coverage. Strong to severe wind (40mph to
65mph) gusts could be observed with passing downdrafts and hail
up to the size of quarters could also develop in isolated storms
between 20Z to 00Z. Probability of thunderstorms rapidly
decreases after 04Z (MGW/LBE/DUJ will likely be the last to be
impacted) as the trough ventures east.

MVFR is expected as the thunderstorms end, with a period of
showers.

IFR is likely (LIFR possible) overnight with low level moisture
in place. Restrictions in stratus/fog are possible with all
sites; TEMPOS will be added in the afternoon update.

.Outlook...

VFR is then expected through Friday under high pressure.

Restriction are possible Friday night with a crossing warm
front.

Restrictions are likely Saturday and Saturday night with
showers and thunderstorms ahead of and along a crossing cold
front. VFR returns Sunday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...WM/Hefferan
Hazardous weather outlook, Jun 26, 5:31 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
631 PM EDT Wed Jun 26 2024

OHZ040-041-049-050-057>059-068-069-PAZ020-021-029-031-073>078-
WVZ001>004-012-021-509>514-272245-
Carroll-Columbiana-Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-
Noble-Monroe-Beaver-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
631 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are expected this afternoon and evening.
The main threats are damaging wind and localized flooding. Low
probabilities exist for large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase through the day Saturday within a
warm, moist environment. Probabilities remain low at this time, but
early indications suggest a risk for damaging wind and flash
flooding with this system. This period is worth monitoring for
forecast updates in the coming days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ014-022-272245-
Butler-Armstrong-
631 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are expected this afternoon and evening.
The main threats are damaging wind and localized flooding. Low
probabilities exist for large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase through the day Saturday within a
warm, moist environment. Probabilities remain low at this time, but
early indications suggest a risk for damaging wind and flash
flooding with this system. This period is worth monitoring for
forecast updates in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-PAZ007>009-013-015-016-272245-
Tuscarawas-Coshocton-Mercer-Venango-Forest-Lawrence-Clarion-
Jefferson PA-
631 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Tonight.

Showers and storms this evening could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase through the day Saturday within a
warm, moist environment. Probabilities remain low at this time, but
early indications suggest a risk for damaging wind and flash
flooding
with this system. This period is worth monitoring for forecast
updates
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, Jun 26, 3:18 PM EST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
418 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     9 ESE Tionesta          41.47N 79.29W
06/26/2024                   Forest             PA   Public

            Time estimate by radar (public report had
            3:30 pm). One 8 inch and one 12 inch
            diameter tree fell on Guitonville Road.

&&

Craven
Local storm report, Jun 26, 3:55 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
455 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Dmg     1 SE Clarion            41.20N 79.37W
06/26/2024                   Clarion            PA   Public

            mPING report of wind damage.

&&

Craven
Local storm report, Jun 26, 3:56 PM EST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
456 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     3 SSE Knox              41.19N 79.51W
06/26/2024  M48 MPH          Clarion            PA   Dept of Highways

&&

Craven
Local storm report, Jun 26, 3:59 PM EST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
459 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Tstm Wnd Dmg     Brockway                41.25N  78.79W
06/26/2024                   Jefferson          PA   911 Call Center

            Trees and lines down with tree on house on Main Street
            in Brockway.

&&

Event Number PBZ2432768

Rackley
Local storm report, Jun 26, 4:00 PM EST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
500 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Tstm Wnd Dmg     2 NE Emerickville       41.15N  78.96W
06/26/2024                   Jefferson          PA   911 Call Center

            Trees down on Waterfall Lane.

&&

Event Number PBZ2432768

Rackley
Local storm report, Jun 26, 4:05 PM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
505 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tstm Wnd Gst     5 N Reynoldsville       41.17N 78.90W
06/26/2024  M66 MPH          Jefferson          PA   ASOS

            ASOS station KDUJ DuBois Airport gust 57
            knots.

&&

Craven

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 26, 6:14 PM EST
Where
Monroe County, Jerusalem
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.850, -81.100

Wind damage reported.

Thunderstorm Wind, Monroe

When
June 26, 6:18 PM EST
Where
Monroe County, 1 mi S of Woodsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.760, -81.120

Numerous trees reported down in parts of northern Monroe county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198063, 1198064.